Unexpected Ways Cholesterol Treatments Could Be Affecting Your Health

By: Michael Lam, MD, MPH


picture of cholesterol pills in boxHigh cholesterol is a serious problem in today’s society, probably because of poor dietary and lifestyle choices. It’s linked to numerous health problems such as heart attack, stroke, and diabetes. That is why it is important to take steps to address this problem if you have high cholesterol. If your doctor tells you that you have high cholesterol, s/he will probably give you statins to combat it. These are very common cholesterol-lowering medications. However, you need to be aware that they can have some negative side effects as well. For instance, they may cause or increase fatigue or muscles aches, which is important to know if you have Adrenal Fatigue Syndrome (AFS).

About Cholesterol

If you want to enjoy good health and avoid some very serious health problems, then you need to be aware of your cholesterol levels. Cholesterol is found in a variety of different foods, usually in conjunction with other types of fats, and it comes in multiple different varieties. One of the most well-known is low-density lipoproteins (LDLs). LDLs can be harmful, as they can build up in your arteries and cause different types of medical problems. Another type is known as high-density lipoproteins (HDLs), and it actually has a number of health benefits. Unfortunately, because of poor dietary choices, a lot of people have high LDL levels these days.

Trying to eliminate cholesterol from your diet by reducing the amount of fat you consume isn’t as helpful as you might think. This is due to the fact that fat contains a number of nutrients that your body needs to function correctly. When you go for “fat-free” products, what you don’t know is that the food industry actually puts more sugar into the food in order to make it still taste good. It can be fat-free, but loaded with sugar. As a result, this tactic usually leads to overall poor health and serious health problems. The most accepted way to alleviate high cholesterol levels is with medications known as statins. For a long time, statins were thought of as safe and effective, with few side effects. But recent research has proved that this might not be the case.

The Link Between Statins and Fatigue

Male stressed and slouched over from fatigue possibly from statin treating cholesterolStatins are a very common medication used to lower cholesterol levels. However, there is some evidence to suggest that it may also cause ongoing fatigue. A recent study found that there may be a connection between the medication and ongoing fatigue. The participants in the study completed a questionnaire about their energy levels before they were separated into two groups. The first group was the control group and was given a placebo, and participants in the second were given a low dosage of a statin medication. The two groups had to take these medications for 6 months.

At the end of the six months, the participants completed the same questionnaire again. The results were telling. A significant number of the participants who took the statins reported a marked decrease in their energy levels. This decrease was not reported in the control group. This dip in energy levels was particularly prevalent in women, who proved to be at the most risk of experiencing this side effect from the medication. Participants who reported increased fatigue also complained that their energy levels dipped sharply when they tried to exercise. This is a significant finding because making lifestyle changes is extremely important in managing cholesterol levels.

It isn’t clear why these medications cause fatigue. Some sources suggest that statins may affect vitamin D levels, resulting in lower energy levels, but there is evidence both for and against this idea. The only thing that is clear is that statins need to be used with caution and at the lowest dose possible to lower cholesterol levels so that their side effects are minimized. This is especially important if you have conditions such as AFS which is associated with fatigue and other problems with the cardionomic circuit.

What is AFS?

If you have AFS, then you need to be aware of the problems associated with taking medications that address high cholesterol. AFS is a stress-related disorder that causes general, and sometimes quite severe fatigue. So, taking statins could worsen this symptom and negatively affect your overall health and well-being.

AFS sometimes occurs when the body has been put through a period of prolonged stress. Stress can be very damaging, which is why the body has the NeuroEndoMetabolic (NEM) Stress Response. This response system activates during times of stress to negate its damaging effects and to prepare the body to react to the cause of the stress. The adrenal glands are a vital component of the NEM stress response because they’re responsible for the release of a number of hormones including cortisol, sometimes called the stress hormone. When you experience stress for a long time, the adrenals can become fatigued because of the increased cortisol demand. And when the adrenals become fatigued, they can cause imbalances all throughout your system, as well as a combination of confusing and worsening symptoms, including fatigue. This is a problem that can get worse over time and lead to a full physical breakdown if it isn’t corrected.

AFS and the Cardionomic Circuit

Bowl of cholesterol statins with knitted heart on top of the bowlThe cardionomic circuit activates as soon as you experience stress. This circuit consists of the cardiovascular system (CVS), the autonomic nervous system (ANS), and the adrenal glands. During the early stages of AFS, the CVS is mostly on standby, but this changes as your condition progresses. In the early stages of AFS, it’s the hormonal axis that malfunctions, causing problems with adrenal function and cortisol output. Metabolic derangements also occur, contributing to dyslipidemia. As the condition progresses, it causes problems with the ANS, which controls the balance of adrenaline in your system. The CVS then becomes dysregulated, resulting in symptoms such as extra heartbeats or PVCs, blood pressure instabilities, atrial fibrillation, and idiopathic supraventricular tachycardia. These symptoms put a lot of strain on the CVS, and once they appear it can cause major and widespread problems.

Cortisol and the Cardionomic Circuit

Cholesterol has a key role in the cardionomic circuit. The body uses it to make cortisol, the hormone that is secreted by the adrenal glands in response to stress. Thus, when you have AFS your body needs more cholesterol to keep up with the growing demand for cortisol. As your AFS progresses, the excessive amount of cortisol that’s secreted by the adrenals can lead to an ongoing excitation of the cardionomic system. This can cause hypertension, or high blood pressure, as well as an increased risk of cardiovascular disease. Excess cortisol can also cause an increased heart rate and increase the number of bad cholesterols (LDLs) in your body.

This final side effect of excess cortisol is extremely important in light of the research into the side effects of statins. People with AFS and excess cortisol in their system may have high LDL levels. In addition, these levels can be a result of dysregulation of the cardionomic circuit as well as a poor diet.

Consequently, AFS sufferers may find themselves taking statins to combat this problem. There is a fine balance when taking those medications as taking high levels of these drugs might cause more fatigue as well as other health problems. Because fatigue is already a very common symptom of AFS, this will make your condition even worse than it already was. If your high cholesterol is from cortisol imbalance rather than metabolic dysregulation, the medication is less likely to be effective at controlling the levels. It’s only when the underlying problems are identified and corrected that you will be able to take steps to return your body to its natural state of balance.

Young man with heart and cholesterolHowever, all this doesn’t mean that you should stop taking your cholesterol medications. The problems that high levels can cause are very real and very serious, and you should never adjust any medications without the guidance of a trained medical professional. Instead, talk to your doctor about AFS and the underlying causes of your medical problems. This will help you to find a solution that brings your cardionomic circuit and the rest of your body back into balance again.

The Takeaway

Lots of people are taking medications to treat high cholesterol these days and yet they don’t often think about their negative effects. Statins, which are usually used to correct this problem, have been linked to side effects such as fatigue, and can have an impact on other conditions. If you have AFS, then you need to be aware of this side effect. Because one of the most prevalent symptoms of AFS is fatigue, medications that can cause the same symptoms may worsen your overall condition. This is something that needs to be addressed if you want to continue your journey of AFS recovery.

 
© Copyright 2012 Michael Lam, M.D. All Rights Reserved.


Dr. Lam’s Key Question

Recent research has suggested that some cholesterol treatments may increase feelings of fatigue during exercise and in everyday functioning. This is important to know if you have conditions such as AFS, which can worsen the feeling of fatigue and impede good functioning.


One should be cautious when dealing with high cholesterol